Exponential deficiency of convolutions of densities∗

Iosif Pinelis

ESAIM: Probability and Statistics (2012)

  • Volume: 16, page 86-96
  • ISSN: 1292-8100

Abstract

top
If a probability density p(x) (x ∈ ℝk) is bounded and R(t) := ∫e〈x, tu〉p(x)dx < ∞ for some linear functional u and all t ∈ (0,1), then, for each t ∈ (0,1) and all large enough n, the n-fold convolution of the t-tilted density p ˜ t := e〈x, tu〉p(x)/R(t) is bounded. This is a corollary of a general, “non-i.i.d.” result, which is also shown to enjoy a certain optimality property. Such results and their corollaries stated in terms of the absolute integrability of the corresponding characteristic functions are useful for saddle-point approximations.

How to cite

top

Pinelis, Iosif. "Exponential deficiency of convolutions of densities∗." ESAIM: Probability and Statistics 16 (2012): 86-96. <http://eudml.org/doc/222476>.

@article{Pinelis2012,
abstract = {If a probability density p(x) (x ∈ ℝk) is bounded and R(t) := ∫e〈x, tu〉p(x)dx < ∞ for some linear functional u and all t ∈ (0,1), then, for each t ∈ (0,1) and all large enough n, the n-fold convolution of the t-tilted density \hbox\{$\tilde p_t$\} := e〈x, tu〉p(x)/R(t) is bounded. This is a corollary of a general, “non-i.i.d.” result, which is also shown to enjoy a certain optimality property. Such results and their corollaries stated in terms of the absolute integrability of the corresponding characteristic functions are useful for saddle-point approximations. },
author = {Pinelis, Iosif},
journal = {ESAIM: Probability and Statistics},
keywords = {Probability density; saddle-point approximation; sums of independent random variables/vectors; convolution; exponential integrability; boundedness; exponential tilting; exponential families; absolute integrability; characteristic functions; probability density},
language = {eng},
month = {7},
pages = {86-96},
publisher = {EDP Sciences},
title = {Exponential deficiency of convolutions of densities∗},
url = {http://eudml.org/doc/222476},
volume = {16},
year = {2012},
}

TY - JOUR
AU - Pinelis, Iosif
TI - Exponential deficiency of convolutions of densities∗
JO - ESAIM: Probability and Statistics
DA - 2012/7//
PB - EDP Sciences
VL - 16
SP - 86
EP - 96
AB - If a probability density p(x) (x ∈ ℝk) is bounded and R(t) := ∫e〈x, tu〉p(x)dx < ∞ for some linear functional u and all t ∈ (0,1), then, for each t ∈ (0,1) and all large enough n, the n-fold convolution of the t-tilted density \hbox{$\tilde p_t$} := e〈x, tu〉p(x)/R(t) is bounded. This is a corollary of a general, “non-i.i.d.” result, which is also shown to enjoy a certain optimality property. Such results and their corollaries stated in terms of the absolute integrability of the corresponding characteristic functions are useful for saddle-point approximations.
LA - eng
KW - Probability density; saddle-point approximation; sums of independent random variables/vectors; convolution; exponential integrability; boundedness; exponential tilting; exponential families; absolute integrability; characteristic functions; probability density
UR - http://eudml.org/doc/222476
ER -

References

top
  1. O. Barndorff-Nielsen and D.R. Cox, Edgeworth and saddle-point approximations with statistical applications. J. R. Stat. Soc., Ser. B41 (1979) 279–312. With discussion.  Zbl0424.62010
  2. R.N. Bhattacharya and R.R. Rao, Normal approximation and asymptotic expansions. Robert E. Krieger Publishing Co. Inc., Melbourne, FL (1986). Reprint of the 1976 original.  Zbl0331.41023
  3. H.E. Daniels, Tail probability approximations. Int. Stat. Rev.55 (1987) 37–48.  Zbl0614.62016
  4. P. Embrechts and C.M. Goldie, On convolution tails. Stoch. Proc. Appl.13 (1982) 263–278.  Zbl0487.60016
  5. B.-Y. Jing, Q.-M. Shao and W. Zhou, Saddlepoint approximation for Student’s t-statistic with no moment conditions. Ann. Stat.32 (2004) 2679–2711.  Zbl1068.62016
  6. C. Klüppelberg, Subexponential distributions and characterizations of related classes. Probab. Theory Relat. Fields82 (1989) 259–269.  Zbl0687.60017
  7. R. Lugannani and S. Rice, Saddle point approximation for the distribution of the sum of independent random variables. Adv. Appl. Probab.12 (1980) 475–490.  Zbl0425.60042
  8. I.F. Pinelis, Asymptotic equivalence of the probabilities of large deviations for sums and maximum of independent random variables, in Limit theorems of probability theory. “Nauka” Sibirsk. Otdel., Novosibirsk. Trudy Inst. Mat.5 (1985) 144–173, 176.  
  9. N. Reid, Saddlepoint methods and statistical inference. Stat. Sci.3 (1988) 213–238. With comments and a rejoinder by the author. Zbl0955.62541
  10. Q.-M. Shao, Recent progress on self-normalized limit theorems, in Probability, finance and insurance. World Sci. Publ., River Edge, NJ (2004) 50–68.  

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.